Almost daily we see patients who are taking or are thinking about taking antidepressant medications. In most cases, these patients either want to lower their dose, get off these medications, or avoid taking them altogether. However, they also don’t want to feel depressed or anxious.
The most frequently prescribed antidepressants are in a class called SSRI’s, or Selective Serotonin Re uptake Inhibitors. Common SSRI’s include Prozac, Paxil, Zoloft, Luvox, Effexor, Cymbalta, and Lexapro, to name a few. Of the patients who are currently taking these medications, some have been taking them for a long time–years or even decades. Others have been on them for a few months, just enough to get them through a rough patch.
Unfortunately, these drugs have a powerful effect on your brain, and when you decide to stop taking them, it’s not like quitting aspirin or an antihistamine. There are some real withdrawal issues that can have serious effects both on your brain and your body.
-You can have withdrawal symptoms, which can be severe. These symptoms can include vertigo, dizziness, nausea, insomnia, sweating, restlessness, nightmares, tremors, headaches, achiness, and what patients describe as “brain zaps”, or a feeling of electrical shocks in the brain.
-You can also have what is called a rebound effect, which means that your original symptoms come back—only worse than before.
In Chinese medicine, depression is generally considered to be a pattern of constrained Liver energy. In lay terms, your Chinese Liver system is responsible for the smooth flow of everything in your body from your digestion to your emotions. Strong negative feelings and unfulfilled desires cause your emotional energy to seize up or stagnate in a way that can cause depression.
Antidepressant medications smooth Liver energy and keep it moving. That’s why some people feel “buzzy” or an internal restlessness called akathesia when they’re on them. However, when you stop taking them, your Liver stagnates again—and it can be less likely to move as smoothly as before, accounting for the rebound effect of worsening depression. In addition, your Liver energy can move erratically when these medications are stopped, causing something called Internal Wind—a sense of movement where there should be none. This internal movement is similar to akathesia, and is also considered to be a rebound reaction. This effect accounts for the symptoms of dizziness, vertigo, restlessness, tremors, and the brain zaps—all movement where there should be calm.
Acupuncture and Chinese medicine can support patients who are trying to stop their antidepressant medications or lower their dosages. It can be helpful in taming some of the withdrawal symptoms as well as minimizing any rebound effect that you may have. In terms of Chinese medicine, our role is to smooth and soothe your Chinese Liver, calm your emotions, and anchor Wind to stop erratic movements.
Needless to say, it’s important to plan any changes in your antidepressant medication with your prescribing doctor. It can be dangerous to just stop taking these medications on a whim. Ideally, you and your doctor will make a plan to wean off your antidepressants very slowly to minimize withdrawal or rebound symptoms. That said, acupuncture and Chinese medicine can be an effective part of your plan.